Annals of Combinatorics 4 (2000) 347-373

q-Beta Integrals and Multivariate Basic Hypergeometric Series Associated to Root Systems of Type Am

Robert A. Gustafson and Medhat A. Rakha

Department of Mathematics, Texas A & M University, College Station, Texas 77843, USA

Department of Mathematics, Faculty of Science, Suez Canal University, Ismailia - 41522, Egypt

Received September 28, 1998

AMS Subject Classification: 33A15, 33A30, 33A65, 33A75

Abstract. In this paper we establish and prove two new q-beta integrals and two multivariate basic hypergeometric series associated to the root system of Am. We give a generalization of Jackson's well-poised $ _8\psi _7$ sum for one kind of series and a generalization of the q-Gauss sum for the other kind of series.

Keywords: q-series, q-beta integrals, integral transformations, hypergeometric series well poised on Lie algebras


1.  R. Askey and J. Wilson, A set of hypergeometric orthogonal polynomials, SIAM J. Math. Anal. 13 (1982) 651–655.

2.  R. Askey and J.Wilson, Some basic hypergeometric orthogonal polynomials that generalize Jacobi polynomials, Mem. AMS 319 (1985) 55.

3.  W.N. Bailey, Generalized hypergeometric series, Cambridge Math. Tract No. 32, Cambridge University Press, Cambridge, 1935; Hafner, New York, 1964, reprint.

4.  R.Y. Denis and R.A. Gustafson, An SU(n) q-beta integral transformation and multiple hypergeometric series identities, SIAM J. Math. Anal. 23 (1992) 552–561.

5.  F.J. Dyson, Three identities in combinatory analysis, J. London Math. Soc. 18 (1943) 35–39.

6.  G. Gasper and M. Rahman, Basic hypergeometric series, Cambridge University Press, Cambridge, 1990.

7.  R.A. Gustafson, Multilateral summation theorems for ordinary and basic hypergeometric series, SIAM J. Math. Anal. 18 (1987) 1576–1596.

8.  R.A. Gustafson, A generalization of Selberg’s beta integral, Bulletin of AMS 22 (1990) 97–105.

9.  R.A. Gustafson, Some q-beta integrals on SU(n) and Sp(n) which generalize the Askey– Wilson and Nasrallah–Rahman integrals, SIAM J. Math. Anal. 25 (1994) 441–449.

10.  W.J. Holman III, Summation theorems for hypergeometric series in U(n), SIAM J. Math. Anal. 11 (1980) 523–532.

11.  W.J. Holman III, L.C. Biedenharn, and J.D. Louck, On hypergeometric series well-poised in SU(n); SIAM J. Math. Anal. 17 (1976) 529–541.

12.  I.G. Macdonald, Orthogonal polynomials associated with root systems, preprint.

13.  S. C. Milne, A q-analog of hypergeometric series well-poised in SU(n) and invariant Gfunctions, Vol. 58, No. 1, October (1985), 1–60.

14.  S.C. Milne, Basic hypergeometric series very well-poised in U(n), SIAM J. of Math. Anal. 122 (1987) 223–256.

15.  S.C. Milne, A q-analog of the Gauss summations theorem for hypergeometric series inU(n). Adv. Math. 72 (1988) 59–131.

16.  S.C. Milne, Hypergeometric series well-poised in SU(n), and a generalization of Biedenharn’s G-functions, Adv. Math. 36 (1980) 169–211.

17.  S.C. Milne, Balanced 3ø2 summation theorems for U(n) basic hypergeometric series, Adv. Math. 131 (1997) 93–187.

18.  W.G. Morris, Constant term identities for finite and affine root systems: conjectures and theorems, Ph.D. Thesis, University of Wisconsin-Madson, 1982.

19.  L.J. Slater, Generalized hypergeometric functions, Cambridge University Press, London, New York, 1966.

Get the DVI | PS | PDF file of this abstract.